Melanoma Coverage from Every Angle
Advertisement
Advertisement

Outcomes When Patients With Melanoma Discontinue Nivolumab/Ipilimumab Combination

By: Celeste L. Dixon
Posted: Friday, April 6, 2018

About 40% of patients with advanced melanoma discontinued induction treatment with a nivolumab/ipilimumab combination in phase II and III trials because of adverse effects.  However, an international team conducted a retrospective analysis, published in the Journal of Clinical Oncology, and found that differences in efficacy and safety outcomes between those continuing and those discontinuing the regimen were not statistically significant. The research was led by Dirk Schadendorf, MD, PhD, of the University Hospital Essen and the German Cancer Consortium, Essen, Germany.

In the trials, a total of 409 patients began taking nivolumab at 1 mg/kg plus ipilimumab at 3 mg/kg, every 3 weeks for 4 doses, followed by nivolumab monotherapy at 3 mg/kg every 2 weeks. Efficacy (n = 96) and safety (n = 176) were assessed in patients who discontinued the combination treatment because of adverse events during the induction phase, versus assessments of efficacy (n = 233) and safety (n = 231) in those who did not discontinue treatment.

 “At a minimum follow-up of 18 months, median progression-free survival was 8.4 months for patients who discontinued…and 10.8 months for patients who did not,” which was not significant (P = .97), the authors wrote. Median overall survival had not been reached in either group (P = .23), and the objective response rates were 58.3% and 50.2% for the discontinuing and continuing patients, respectively.

“Efficacy outcomes seemed similar” between the groups, Dr. Schadendorf and colleagues concluded. “[E]ven after discontinuation, many patients may continue to derive benefit from combination therapy.”



By continuing to browse this site you permit us and our partners to place identification cookies on your browser and agree to our use of cookies to identify you for marketing. Read our Privacy Policy to learn more.